IN 1963, Tu, Blackwell, and Lee1 reported the occurrence of optic neuritis in a patient undergoing treatment with DL-penicillamine for Wilson's disease. These authors came to the conclusion that the optic neuritis was a toxic effect of the DLpenicillamine, explainable by some type of metabolic antagonism between DL-penicillamine and pyridoxine.
We are reporting our case because it appears to be the second instance in which optic neuritis developed in a patient with Wilson's disease while being treated with DL-penicillamine. This case raises some doubt about the role of metabolic antagonism to pyridoxine as the cause of the optic neuritis inasmuch as our patient had been receiving pyridoxine in a multivitamin preparation. Moreover, although the DL-penicillamine therapy was not discontinued and no supplementary pyridoxine was administered, the optic neuritis became less severe and the vision returned to its previous acuity.
Report of Case
In January 1960, the patient, a 40-year-old